An Interesting and Rare Case of Denosumab Associated Osteonecrosis of the Maxilla

Presentation Number: SAT 332
Date of Presentation: April 1st, 2017

Ruchita Patel*, Vinita Singh and Sarah Nadeem
Loyola University Medical Center, Maywood, IL

Abstract

Introduction:

Osteonecrosis of the jaw (ONJ) is defined as the presence of exposed bone in the maxilla-facial region that does not heal within 8 weeks after identification by a health care provider (1). ONJ is a rare but important side effect of antiresorptives like bisphosphonates and Denosumab, occurring in the mandible in about two-thirds of reported cases (1). We present an interesting case of Denosumab associated osteonecrosis of the maxilla.

Case:

A 72-year-old female with PMH of long-term glucocorticoid use for giant cell arteritis and polymyalgia rheumatica, presented to our clinic for osteoporosis management, for which she had been receiving treatment for ten years now. She initially received alendronate for five years, then yearly intravenous zoledronic acid for three years, and most recently, subcutaneous injections Denosumab every six months for the last two years. She tolerated these medications well without any side effects. She denied any history of fractures. Risk factors of osteoporosis included vitamin D deficiency, cigarette smoking, long-term steroid use and her postmenopausal status. Since patient had been on treatment for over ten years, drug holiday was considered, but due to recent breast cancer diagnosis and aromatase inhibitor initiation, denosumab was continued. Patient followed up with her dentist and diagnosed with a palatal ulcer. Six months prior, she underwent palatal gingival graft harvesting for a periodontal procedure. She had received Denosumab shortly after this procedure. Now, in her return visit, her dentist discovered a palatal ulcer at a different location than the previous harvesting site. She was referred to oral maxillofacial surgery. Their exam showed a 5 x 3 mm area of exposed bone at the level of palatal mucosa adjacent to tooth #3 in the right maxilla. Biopsy of the exposed bone revealed necrotic bone sequestrum. Since her clinical presentation was highly concerning for medication related ONJ, Denosumab has been held.

Discussion:

Our case demonstrates osteonecrosis of the maxilla associated with Denosumab use in the setting of recent periodontal procedure. Our patient was previously on bisphosphonate therapy for eight years but temporal association with dental procedure and denosumab administration points to it as the likely culprit. Per ASBMR report, the risk of osteonecrosis of jaw associated with oral bisphosphonate therapy for osteoporosis is low, ranging between 1/10,000 and <1/100,000 patient-treatment years (1). The risk of Denosumab related ONJ in osteoporosis has been reported to be very low at 0.04% (4 cases per 10,000 patients) and majority of case reports involved the mandible. Our case is unique as the patient developed osteonecrosis of the maxilla (2). The exact mechanism is not fully understood but Denosumab induced decreased osteoclastic activity and bone turnover might play a role in development of ONJ.

 

Nothing to Disclose: RP, VS, SN